Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Atripla and diarrhea
Oct 26, 2010

Hi Dr. Henry, I've been on Atripla for 1 year now and it is my first HIV med. Everything is great except for this persistent diarrhea, which has been going on since the beginning! I've tried taking it in the morning, evening, neither make a difference. I do drink coffee (2-3 cups) in the morning, and have for over 20 years and never had a diarrhea problem from it. Is there a preferred treatment for this? Immodium AD? Is there a report on 'coffee/atripla'? Thanks!! Boston, Ma

Response from Dr. Henry

Loose stools are common in general population and even more common in HIV+ persons. The tenofovir in Atripla seems to cause persistent loose stools in a small minority (? < 5%) of patients-if that is the case for you then a switch to an alternative medication might be considered. A general health/GI evaluation recommended to look for other causes (acquired lactose deficiency, gut infection, other meds such as some depression meds). In the absence of finding a specific cause, symptomatic management of loose stools can include regular use of fiber, calcium supplements, or drugs such as immodium AD (as you mention). Each person is different so often a trial and error process is needed giving each approach 2-4 weeks to see if the situation improves.



Previous
What do I look for in Labs?
Next
serious liver diseases with full blown aids

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement